Alert archive / Montana / High Wind Warnings in 2024

High Wind Warning 8, NWS Great Falls, MT

April 30, 20246 counties in Montana

NWS Great Falls, MT issued this high wind warning at Apr 30, 2024, 4:12 PM MDT for 6 counties in Montana. It was in force for 3 hr. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 30, 2024, 4:12 PM MDT (22:12 UTC)
Expired
Apr 30, 2024, 7:00 PM MDT
In force
3 hr
Issued by
NWS Great Falls, MT

Counties Chouteau County, MT, Hill County, MT, Liberty County, MT, Pondera County, MT, Teton County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 94 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 4:15 PM MDTNON-TSTM WND GST 5614 S Chester, MTMesonet station GW3487 TIBER DAM SIX EAST.
Apr 30, 4:15 PM MDTNON-TSTM WND GST 5614 S Chester, MTTiber Dam 6E APRSWXNET/CWOP Mesonet site.
Apr 30, 4:15 PM MDTNON-TSTM WND GST 604 Ne Chester, MTMesonet station GW4015 CHESTER FOUR NE.
Apr 30, 4:17 PM MDTNON-TSTM WND GST 54Chester, MTMesonet station FW9939 Chester.
Apr 30, 4:30 PM MDTNON-TSTM WND GST 597 Se Lothair, MTMesonet station GW3478 TCTIBER.
Apr 30, 6:15 PM MDTNON-TSTM WND GST 6311 Wsw Big Sandy, MTBig Sandy SW Mesonet observation.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2024-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2024-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1698 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

739 
WWUS75 KTFX 302212
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
412 PM MDT Tue Apr 30 2024

MTZ304-305-309-310-010100-
/O.NEW.KTFX.HW.W.0008.240430T2212Z-240501T0100Z/
Eastern Toole and Liberty-Hill County-Eastern Pondera and Eastern
Teton-Western and Central Chouteau County-
Including the following locations: Devon, Conrad, Floweree,
Carter, Shelby, Chester, Havre, Brady, Joplin, Ledger, Fort
Benton, Whitlash, Lothair, and Galata
412 PM MDT Tue Apr 30 2024

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM MDT THIS EVENING...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 65 mph.

* WHERE...Eastern Toole and Liberty Counties, Eastern Pondera and 
  Eastern Teton Counties, Hill County, and Western and Central 
  Chouteau County.

* WHEN...Until 7 PM MDT this evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

SC
1 follow-up statement
975 
WWUS75 KTFX 010051
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
651 PM MDT Tue Apr 30 2024

MTZ304-305-309-310-010200-
/O.EXP.KTFX.HW.W.0008.000000T0000Z-240501T0100Z/
Eastern Toole and Liberty-Hill County-Eastern Pondera and Eastern
Teton-Western and Central Chouteau County-
Including the following locations: Devon, Conrad, Floweree,
Carter, Shelby, Chester, Havre, Brady, Joplin, Ledger, Fort
Benton, Whitlash, Lothair, and Galata
651 PM MDT Tue Apr 30 2024

...HIGH WIND WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING...

Winds have generally decreased across North Central Montana, so the 
threat for additional strong winds has ended.

$$

SC

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Apr 30, 3:34 PM MDT, 38 minutes earlier.

Area forecast discussion, Apr 30, 3:34 PM MDT, 38 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
334 PM MDT Tue Apr 30 2024

.SYNOPSIS...

A wintry spring storm brings periods of rain and snow to the area
through Friday morning. Temperatures cool to below normal values,
before warming, a bit, this weekend.

&&

.DISCUSSION...

Note: The forecast area for the National Weather Service Great
Falls Weather Forecast Office includes north central, central and
southwest Montana.

The next weather producer is upon us, offering below normal
temperatures and periods of rain/snow, into Friday. As of the
writing of this discussion, showery precipitation has begun, with
a few thunderstorms presenting across portions of the region.
Westerly winds flowing across The Northern Rocky Mountain Front
allow for some gusty winds to 40 mph. The Winter Storm Watch for
The Little Belt and Highwood Mountains has been upgraded to a
Winter Storm Warning. In this area, 7 to 13 inches of snow is
forecast at pass level. Please, see WATCHES/WARNINGS/ADVISORIES
section below for Winter Weather Highlights already in place.
- Fogleman

The larger scale closed upper level low moves east of the Rockies
tonight with its circulation shifting slowly across MT/AB/SK
through Thursday. Models are in general agreement and continue to
trend somewhat slower with the arrival of more widespread
precipitation circulating into the forecast area. Widespread
precipitation develops across southern AB/SK in association with a
TROWAL (trough of warm air aloft) and shifts southwest into areas
along the east side of Glacier NP by Wednesday morning. Colder
air aloft wraps into the circulation Wednesday with widespread
precipitation expanding south and east across much of north-
central MT by Wednesday afternoon with moist/cyclonic NW flow now
forecast to linger across the area through at least Thursday
afternoon. This has shifted the more impactful period of winter
precipitation for portions of central MT to late Wednesday through
Thursday, though precipitation amounts have not changed
significantly.

Winter storm warnings and advisories for The Glacier NP/Rocky Mtn
Front vicinity begin at midnight tonight with areas near the AB
border being initially impacted tonight before precipitation spreads
south on Wednesday. Winter weather advisories were added for the Big
Belt/Bridger and Snowy mountain ranges beginning Wednesday afternoon
with the Winter Storm Watch for the Little Belts continuing while
these highlights were extended through Thursday afternoon. There is
some potential for additional winter weather highlights across
portions of central MT adjacent to the Little Belts but considerable
uncertainty exists at these lower elevations due to marginal
temperatures with melting and compaction likely to limit
accumulation and impacts to roads. Still, the later onset of
precipitation towards Wednesday night and Thursday could allow for
some overnight accumulation and minor winter weather impacts to the
Thursday morning commute that will need to be watched.

Models continue to delay the exit of troughing from the area through
Friday though the bulk of the widespread precipitation should be
ending Thursday night. A brief period of ridging is possible early
this weekend before the next round of troughing arrives late this
weekend into early next week with models suggesting temperatures
remaining closer to seasonal averages for  this period. Hoenisch

&&

.AVIATION...
1152 AM MDT Wed Apr 30 2024 (30/18Z TAF Period)

VFR conditions prevail across all terminals during this TAF period.
However, snow at the KGTF, KBZN, KHVR, and KEKS terminals could
reduce ceilings to MVFR levels during the middle to end of this TAF
period. At the KCTB there will be light snow showers at the end of
this TAF period that should only have limited effects on aviation
operations. During the beginning of this TAF period there will be
isolated light snow showers at the KCTB, KEKS, and KCTB terminals
and so a TEMPO group was included for those TAFs. At the KHVR
terminal there will be isolated rain showers at the beginning of
this TAF period. There is a 20% chance for a rain/snow mix at the
KGTF and KHLN terminals at the beginning of this TAF period. There
will be gusty southwesterly winds (20 - 28 kts) at all terminals
during this TAF period. For the KEKS and KBZN terminals the wind
gusts will end by 03Z. During this TAF period there will be mountain
wave turbulence at times. During this TAF period there will be
intermittent mountain obscuration. -IG

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  29  51  32  45 /  10  70  80  90
CTB  29  46  32  43 /  30  80  80  80
HLN  32  53  36  51 /  10  50  50  70
BZN  26  48  29  50 /  50  50  40  60
WYS  22  40  19  43 /  40  60  40  50
DLN  25  45  28  50 /  30  40  10  30
HVR  29  54  33  48 /  20  60  70  80
LWT  27  48  28  41 /  10  50  60  80

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from midnight tonight to noon MDT Thursday
for East Glacier Park Region.

Winter Weather Advisory from midnight tonight to noon MDT
Thursday for Northern High Plains-Southern Rocky Mountain Front.

Winter Storm Warning from 6 AM Wednesday to 6 PM MDT Thursday
for Little Belt and Highwood Mountains.

Winter Weather Advisory from noon Wednesday to 6 PM MDT Thursday
for Big Belt, Bridger and Castle Mountains-Snowy and Judith
Mountains.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Apr 30, 2:22 PM MDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Great Falls MT
222 PM MDT Tue Apr 30 2024

MTZ303-304-309-302100-
Eastern Pondera and Eastern Teton MT-Eastern Toole and Liberty MT-
Eastern Glacier, Western Toole, and Central Pondera MT-
222 PM MDT Tue Apr 30 2024

...AN INTENSE SNOW SHOWER WITH A THUNDERSTORM WILL IMPACT
NORTHEASTERN PONDERA...EAST CENTRAL GLACIER AND TOOLE COUNTIES
THROUGH 300 PM MDT...

At 218 PM MDT, Doppler radar was tracking an intense snow shower
with an associated thunderstorm near Cut Bank, moving southeast at
20 mph.

HAZARD...Wind gusts up to 50 mph. Heavy snow showers.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Visibility reduced to less than one half
         mile in snow and blowing snow will make for difficult
         driving along a portion of US Highway 2.

Locations impacted include...
Shelby, Cut Bank, Kevin, Ethridge, Oilmont, Santa Rita, Ferdig, and
Dunkirk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Be prepared for difficult driving conditions in reduced visibility
and rapid slushy snow accumulation on roadways.

&&

LAT...LON 4865 11273 4897 11225 4866 11133 4817 11200
TIME...MOT...LOC 2018Z 300DEG 19KT 4867 11224

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SC
Special weather statement, Apr 30, 3:29 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Great Falls MT
329 PM MDT Tue Apr 30 2024

MTZ301>305-307>309-302230-
Hill County MT-Eastern Pondera and Eastern Teton MT-
Southern Rocky Mountain Front MT-East Glacier Park Region MT-
Eastern Toole and Liberty MT-Southern High Plains MT-
Eastern Glacier, Western Toole, and Central Pondera MT-
Northern High Plains MT-
329 PM MDT Tue Apr 30 2024

...HEAVY SNOW SHOWERS WITH A GUST FRONT WILL IMPACT
PONDERA...CENTRAL LIBERTY...SOUTHEASTERN
GLACIER...TOOLE...NORTHWESTERN TETON AND WEST CENTRAL HILL COUNTIES
THROUGH 430 PM MDT...

At 326 PM MDT, Doppler radar was tracking heavy snow showers with a
gust front over Glacier, Toole, and Pondera Counties, moving
southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph. Heavy snow showers.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Visibility reduced to less than one mile
         at times in falling and blowing snow will make for
         difficult driving conditions.

Locations impacted include...
Shelby, Cut Bank, Conrad, Chester, Browning, Valier, Kevin, Lothair,
Joplin, South Browning, Heart Butte, North Browning, Dupuyer,
Ethridge, Oilmont, Ledger, Galata, Santa Rita, Pendroy, and Ferdig.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Be prepared for rapidly changing driving conditions.

&&

LAT...LON 4876 11250 4888 11199 4861 11067 4807 11158
      4802 11270 4850 11317
TIME...MOT...LOC 2126Z 313DEG 14KT 4852 11191

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SC
Local storm report, Apr 30, 3:56 PM MDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
356 PM MDT Tue Apr 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     Tstm Wnd Gst     7 SE Lothair            48.41N 111.11W
04/30/2024  M64 MPH          Liberty            MT   Mesonet

            Convective outflow wind gust. Mesonet
            station GW3478 TCTIBER.

&&

Brusda
Local storm report, Apr 30, 3:58 PM MDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
358 PM MDT Tue Apr 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     Tstm Wnd Gst     7 SE Lothair            48.41N 111.11W
04/30/2024  M62 MPH          Liberty            MT   Mesonet

            Convective outflow wind gust to 62 mph.
            Sustained wind near 49 mph. Mesonet station
            GW3478 TCTIBER.

&&

Brusda
Local storm report, Apr 30, 3:59 PM MDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
359 PM MDT Tue Apr 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 AM     Snow             4 SW Bozeman            45.62N 111.07W
04/30/2024  M5.0 Inch        Gallatin           MT   Public

            Public report of 5 inches of snowfall
            overnight.

&&

Brusda

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 2:22 PM MDTSpecial Weather StatementTFXToole38 min
Apr 30, 3:29 PM MDTSpecial Weather StatementTFXLiberty, Pondera, Toole61 min
Apr 30, 3:45 PM MDTSevere Thunderstorm Warning Considerable damage threatTFXChouteau, Hill, Liberty45 min

Nearby

High Wind Warnings in Montana, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.